Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 656, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 13, 2003, 2:51 AM CDT for Custer County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 2:51 AM CDT (07:51 UTC)
- Expired
- Jul 13, 2003, 3:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Custer County, OK
The radar
The Vance AFB radar (KVNX), 134 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 11:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3350 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 33.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 130751 SVROKC OKC039-130830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 251 AM CDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CUSTER COUNTY IN WESTERN OKLAHOMA * UNTIL 330 AM CDT * AT 251 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9 MILES NORTH OF WEATHERFORD...MOVING SOUTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE WEATHERFORD HAIL UP TO 1.5 INCHES IN DIAMETER IS LIKELY. LAT...LON 3577 9862 3572 9884 3546 9889 3546 9862 $$ WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:20 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 12, 9:20 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 920 PM CDT SAT JUL 12 2003 POPS WILL BE REMOVED FROM SOUTH CENTRAL AND SOUTHEAST COUNTIES FOR THE NIGHT AND TRIMMED BACK IN PARTS OF CENTRAL OKLAHOMA. WITH NO ON-GOING SHOWERS OR STORMS, HOPES FOR ANYTHING BEFORE MIDNIGHT ARE BLEAK. AFTER MIDNIGHT THE LOW LEVEL JET IS EXPECTED TO SET UP FROM THE CENTRAL TX PANHANDLE INTO NORTHERN OK/SOUTHERN KS. THIS MAY BE COINCIDENT WITH THE MAIN PART OF A MODEST MID-LEVEL WAVE MOVING SOUTHEAST OUT OF NORTHWEST KS THIS EVENING. WITH A NEARLY STATIONARY SURFACE BOUNDARY FROM EL RENO TO STILLWATER, NORTH CENTRAL OK APPEARS TO BE THE BEST PLACE FOR RAIN TONIGHT. EVEN SO, POPS WILL REMAIN IN THE CHANCE CATEGORY. .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Jul 12, 12:00 PM CDT, 14 hours 51 minutes before
OKZ004>048-050>052-TXZ083>090-131200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUL 12 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND NORTHERN AND SOUTHEAST OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM ERICK... TO
WEATHERFORD... TO EL RENO... TO SULPHUR AND WILLIS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON INTO THE OVERNIGHT HOURS.
DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP
ALONG A SURFACE COLD FRONT...WHICH IS EXPECTED TO BE LOCATED
NEAR THE I-40 CORRIDOR LATE THIS AFTERNOON. STRONG HEATING
WILL RESULT IN A MODERATE INSTABILITY...THEREFORE IF STORMS CAN
DEVELOP A FEW MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE
MAIN THREATS. AN OUTFLOW BOUNDARY ASSOCIATED WITH THUNDERSTORMS
ACROSS EASTERN OKLAHOMA MAY ALSO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT ACROSS SOUTHEASTERN SECTIONS THIS AFTERNOON.
THE BEST COMBINATION OF INSTABILITY AND DEEP LAYER WIND SHEAR BY
LATE THIS AFTERNOON IS EXPECTED TO EXIST ALONG AND NORTH OF THE
SURFACE FRONT. GIVEN THE DEGREE OF INSTABILITY AND SUFFICIENT
SHEAR... THE DEVELOPMENT OF A FEW SUPERCELLS IS POSSIBLE... AND AN
ENHANCED THREAT OF VERY LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY
ANY SUCH STORMS THAT ARE ABLE TO FORM.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND NORTH
TEXAS ON SUNDAY AS REMNANTS OF THE WEAKENING FRONTAL BOUNDARY AND
RESIDUAL THUNDERSTORM OUTFLOW BOUNDARIES REMAIN ACROSS THE AREA.
CONTINUED NORTHWESTERLY FLOW ALOFT MAY ALSO ALLOW ADDITIONAL STORMS
THAT DEVELOP ON THE HIGH PLAINS SUNDAY AFTERNOON TO MOVE SOUTHEAST
INTO THE SOUTHERN PLAINS. A FEW OF THESE STORMS MAY REACH SEVERE
LEVELS. HOWEVER... THE PROBABILITY OF ORGANIZED SEVERE WEATHER ON
SUNDAY APPEARS LOW AT THIS TIME.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY JULY 13TH.In the hours before
Special weather statement, Jul 13, 12:57 AM CDT, 1 hour 54 minutes before
OKZ023-130615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1257 AM CDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF HINTON AT 1257 AM CDT...MOVING SOUTH AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Special weather statement, Jul 13, 1:12 AM CDT, 1 hour 39 minutes before
OKZ017-130630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 112 AM CDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF CANTON AT 112 AM CDT...MOVING SOUTH AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Special weather statement, Jul 13, 1:13 AM CDT, 1 hour 38 minutes before
OKZ034-130630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 113 AM CDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER COUNTY. A SEVERE THUNDERSTORM WAS LOCATED OVER BECKHAM COUNTY AT 113 AM CDT...MOVING SOUTH AT 20 MPH. PEOPLE IN GREER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Special weather statement, Jul 13, 2:09 AM CDT, 42 minutes before
OKZ011-130730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 209 AM CDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF ORIENTA AT 209 AM CDT...MOVING SOUTHEAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Special weather statement, Jul 13, 2:29 AM CDT, 22 minutes before
OKZ016-130745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 229 AM CDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER THOMAS AT 229 AM CDT...MOVING SOUTH AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Special weather statement, Jul 13, 2:39 AM CDT, 12 minutes before
OKZ005-006-130800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 239 AM CDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER DACOMA AT 239 AM CDT...MOVING SOUTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:22 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 38 min |
| Jul 13, 12:53 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 37 min |
| Jul 13, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Greer | 52 min |
| Jul 13, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 32 min |
| Jul 13, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 47 min |
| Jul 13, 2:00 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 45 min |
| Jul 13, 2:19 AM CDT | Severe Thunderstorm Warning | OUN | Major | 41 min |
| Jul 13, 2:43 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 47 min |
| Jul 13, 2:49 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 41 min |
| Jul 13, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 47 min |
| Jul 13, 3:18 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.